Hospital Wrap Up

During Ethan's nap yesterday, we got the word that we could head home.  


Here's what the docs are telling us.  Ethan has autoimmune hemolytic anemia.  That sometimes occurs when there are antibodies in the blood, those antibodies attach themselves to red blood cells and then the body's immune system attacks the antibodies and destroys the red blood cells they are attached to.  The loss of red blood cells cause the anemia.  And when the red blood cells are ripped up by the white blood cells they release bilirubin which impacts the liver and causes the jaundice.

The docs say that there are a couple of possible causes,  the antibodies may have developed in response to a virus.  Or they may have developed in response to the amoxycillan that Ethan was on a
couple of weeks ago to fight his ear infection.  They also say, that this was not related to his transplant  or to his Hurler's and that anybody might have developed this.   

If it was caused by a virus, then Ethan may go through this again if he gets whichever unknown virus again.  If it was cause by the amoxycillan, then he may get it again if he's given amoxycillan or
other penicillin bas drugs in that class.  The head hematologist we've been working with, tends to think that this was in response to a virus because Ethan had been off of the amoxycillan for 8 days or so before getting jaundiced.

But we don't really know the cause.  If it was in response to the amoxycillan, then there are a couple of things to consider.  First, penicillin based drugs are not typically part of the bmt drug protocols or typical responses to transplant infections or complications.  So, it's very unlikely that Ethan would be in a position where he might get one of these drugs and hen have to fight a reaction while he's weakened during transplant.  Second, unlike an allergic reaction which might become more severe over time, this reaction wouldn't be more severe.  So we may give him one of these drugs in the future both in response to a bacterial infection and to see if he develops a reaction and if that was in fact the base of all of this.

Ethan's done very well throughout this.  His energy was low on Tuesday when we came in, but he was anemic so ya got to give a kid a break.  He had two have units of O- blood overnight the first night,  with the transfusions they gave him benydril each time to reduce the risk of a histamine reaction, but that also conked him out.  Yesterday afternoon he had enzyme infusion, and as they normally do, they gave him benydril with that as well.  



Playtime after dinner.


After we both woke up from our late afternoon nap, we went over to the playroom where the Candlelighter's Children's Cancer Society (we were in the hematology/oncology ward) had brought in pizza for dinner. 


He got so much sleep on Wednesday from all of the benydril that he (and I) were both still awake with his primary care pediatrician came in just before 10p.  (Dr. Oltmans works up at Doernbecher every couple of weeks.)  It was good to see her, and as always in working with her, she translated a lot of the specialist talk down to a concerned parent level and she raised some questions that we both needed to follow up with the hematologists about.


In and amongst all of this, we've been battling diarrhea, AGAIN, for the last 10 days or so.  We went through a month of diarrhea when he had adenovirus in July and August.  So none of us are thrilled to be back to the multiple blown out diapers and multiple changes of clothes each day.


Ethan in all his glory!
The docs aren't sure what's causing the diarrhea.  They tend to think that it might be caused by the same mystery virus that brought on the anemia.  I think the diarrhea is graft vs host related.  We started tapering Ethan's first immunosuppressant drug in August.  Since then he's developed GVHD rash on his skin.  We started  tapering the last immunosuppressant a few weeks ago and to my mind the track of the diarrhea roughly corresponds to the lower level of immunosuppressants that had been keeping GVHD in check.   I will also say that the look of the diarrhea is similar to what we saw when he was dealing with GVHD immediately post transplant.  But y'all don't need or want me to go into much more detail about that.


They put Ethan on a  course of steroids to help fight the hemolytic anemia.  The steroids are supposed to help suppress his immune system so that his white blood cells stop fighting the red blood cell+antibody combination.   If they suppress his immune system, the steroids may also reduce the severity of his GVHD, so if that's what's causing the diarrhea, it should help make it better. 


The picture above, was taken during one of Ethan's many wardrobe changes.  It cracks me up, and I've got to save it to show to his prom date.  Beyond that, it's kind of an interesting picture because you can clearly see his hickman, his umbilical hernia and his knock-kneed stance.  The little muscle shirt thing he's got on is actually a rubber sleeve that they sometimes put on people's arms when they've got an IV in order to keep the line in place.  In this case, the nurses took the rubber sleeve and cut two arm holes in it.  We put it on him because he'd gotten some dirt under his port dressing a few days ago and had been scratching it even after we cleaned it and changed the dressing.  That little net thingy  did a great job of keeping him from messing with it or scratching.  But it just looks so wrong!


Anyway, we got home yesterday afternoon.  I went to bed right after dinner and slept straight through.  Sarah, Ethan and Caleb are at home today.  Ethan's got to go up to the hospital for blood work this morning to make sure that his red blood cell counts have stayed up and that his bilirubin numbers are still declining.  They expect that everything will still look good, so it should be a quick trip.  


Thanks for checking in on us.


All the best,
Todd, Sarah, Caleb and Ethan.

Comments

Erica said…
Hey I just wanted to let you know ther eare several other families dealing with this form of anemia post transplat - hte one that immediately comes to mind are Wyatt in Fl and Dani Boni I believe as well...Glad you are home!!

Erica
www.caringbridge.org/wi/ericathiel
Anonymous said…
Glad you're home. Bummer about the blow outs, I hate those. I hope it gets straightened out soon.
Marion
Y said…
I'm happy to read that you guys are finally home! When Max started getting major blow outs, we switched to the next size up diaper and that seemed to help (a little). Maybe something to try if you're desperate?